Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 48, NWS Memphis, TN

April 1, 20155 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 1, 2015, 5:00 PM CDT for 5 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2015, 5:00 PM CDT (22:00 UTC)
Expired
Apr 1, 2015, 5:45 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Fayette County, TN, Haywood County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 23 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 5:04 PM CDTHAIL 1Lakeland, TNNICKEL TO QUARTER SIZE HAIL ON MEMPHIS ARLINGTON ROAD IN LAKELAND.
Apr 1, 5:06 PM CDTHAIL 1Arlington, TNQUARTER SIZE HAIL IN ARLINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS54 KMEG 012200
SVRMEG
TNC047-075-097-157-167-012245-
/O.NEW.KMEG.SV.W.0048.150401T2200Z-150401T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT WED APR 1 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWESTERN TENNESSEE...
  TIPTON COUNTY IN SOUTHWESTERN TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWESTERN TENNESSEE...
  NORTHERN FAYETTE COUNTY IN SOUTHWESTERN TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWESTERN TENNESSEE...

* UNTIL 545 PM CDT

* AT 459 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR ARLINGTON...OR 12 MILES NORTHEAST OF
  BARTLETT...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLINGTON...COVINGTON...FORT PILLOW STATE PARK...LAKELAND...
  ARLINGTON...MUNFORD...SOMERVILLE...BRIGHTON...EADS...FT PILLOW...
  FULTON...TIPTON...WARREN...ATOKA...OAKLAND...MASON...GALLAWAY...
  GILT EDGE...STANTON AND BURLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3579 8972 3530 8921 3514 8966 3551 9002
      3555 8998 3554 8996 3552 8996 3551 8992
      3552 8991 3555 8991 3556 8994 3557 8995
      3562 8991 3563 8986 3567 8985
TIME...MOT...LOC 2159Z 243DEG 19KT 3533 8967 

$$
2 follow-up statements
564 
WWUS54 KMEG 012219
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT WED APR 1 2015

TNC047-075-097-157-167-012245-
/O.CON.KMEG.SV.W.0048.000000T0000Z-150401T2245Z/
LAUDERDALE TN-TIPTON TN-HAYWOOD TN-FAYETTE TN-SHELBY TN-
519 PM CDT WED APR 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN LAUDERDALE...TIPTON...SOUTHWESTERN HAYWOOD...
NORTHERN FAYETTE AND NORTHEASTERN SHELBY COUNTIES...

AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ARLINGTON...OR 14 MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT
20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
COVINGTON...FORT PILLOW STATE PARK...LAKELAND...ARLINGTON...
SOMERVILLE...BRIGHTON...EADS...FT PILLOW...FULTON...WARREN...ATOKA...
OAKLAND...MASON...GALLAWAY...GILT EDGE...STANTON...BURLISON...
GARLAND...BRADEN AND AKINS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3579 8972 3530 8922 3514 8966 3538 8979
      3546 8975 3552 8985 3552 8991 3555 8991
      3556 8994 3553 8996 3552 8996 3551 8994
      3551 9002 3554 8998 3555 8995 3557 8995
      3561 8991 3563 8986 3567 8985
TIME...MOT...LOC 2218Z 243DEG 19KT 3538 8956 

HAIL...1.00IN
WIND...<50MPH
 
$$
053 
WWUS54 KMEG 012239
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT WED APR 1 2015

TNC047-075-097-157-167-012248-
/O.EXP.KMEG.SV.W.0048.000000T0000Z-150401T2245Z/
LAUDERDALE TN-TIPTON TN-HAYWOOD TN-FAYETTE TN-SHELBY TN-
539 PM CDT WED APR 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAUDERDALE...
TIPTON...SOUTHWESTERN HAYWOOD...NORTHERN FAYETTE AND NORTHEASTERN
SHELBY COUNTIES WILL EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3579 8972 3530 8922 3514 8966 3538 8979
      3546 8975 3552 8985 3552 8991 3555 8991
      3556 8994 3553 8996 3552 8996 3551 8994
      3551 9002 3554 8998 3555 8995 3557 8995
      3561 8991 3563 8986 3567 8985
TIME...MOT...LOC 2236Z 243DEG 19KT 3538 8956 

$$
JPM3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:25 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 1, 2:25 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT WED APR 1 2015

.DISCUSSION...

EARLY THIS AFTERNOON...A WARM FRONT PUSHING SLOWLY NORTHEASTWARD
THROUGH THE MIDSOUTH EXTENDED FROM NORTHEAST AR INTO NORTHEAST MS.
THE FRONT WAS EVIDENT IN THE SURFACE DEW POINTS RANGING FROM 32
DEGREES AT PARIS TN TO 62 DEGREES AT MEMPHIS. SURFACE BASED
INSTABILITY WAS INCREASING ALONG AND SOUTH OF THE WARM FRONT...
RANGING FROM 1500 TO 2000 J/KG. SCATTERED THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP ALONG AND SOUTH OF THE WARM FRONT THIS
AFTERNOON AS UPPER LEVEL RIDGING MOVES TO THE EAST. AN UPPER LEVEL
SHORT WAVE WAS MOVING INTO SOUTHWEST MO AND NORTHWEST AR SPARKING
THUNDERSTORMS...ESPECIALLY OVER SOUTHWEST MO ATTM.

AN ACTIVE WEATHER PATTERN WILL OCCUR ACROSS THE MIDSOUTH DURING THE
NEXT SEVEN DAYS WITH FREQUENT CHANCES OF SHOWERS AND THUNDERSTORMS
ALONG WITH MOSTLY MILD TEMPERATURES...ALTHOUGH BRIEFLY COOLER
FRIDAY NIGHT INTO SATURDAY.

THE UPPER LEVEL SHORT WAVE TO OUR WEST WILL MOVE THROUGH THE MIDSOUTH
TONIGHT ENCOUNTERING THE MOIST AND UNSTABLE AIR SOUTH OF THE WARM
FRONT. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR. INCREASED THE POPS SOME FROM THE PREVIOUS
FORECAST IN MOST LOCATIONS. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER
THREATS.

THURSDAY...THE MIDSOUTH WILL BE FULLY ENTRENCHED IN THE WARM SECTOR
WITH GUSTY SOUTHWEST WINDS. HIGH TEMPERATURES WILL CLIMB TO AROUND
80 DEGREES. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR.

A COLD FRONT WILL APPROACH THE MIDSOUTH FROM THE NORTHWEST BY LATE
THURSDAY NIGHT...MOVING THROUGH THE REGION FRIDAY. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL OCCUR IN ASSOCIATION WITH THE FRONT. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A
WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH FRIDAY AS
STRONG SOUTHWEST WINDS OCCUR AHEAD OF THE COLD FRONT TURING TO
STRONG NORTHERLY BEHIND THE FRONT.

COLD AND DRIER HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA
FRIDAY NIGHT AS THE COLD FRONT MOVES TO THE SOUTHEAST. LOWS
SATURDAY MORNING WILL RANGE FROM THE MIDDLE 30S TO MIDDLE 40S.
SUNNY AND COOLER WEATHER WILL OCCUR SATURDAY.

THE HIGH PRESSURE SYSTEM WILL MOVE TO THE EAST BY SUNDAY WITH A
THREAT OF SHOWERS SPREADING INTO THE REGION FROM THE SOUTHWEST
DURING THE AFTERNOON. THE ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT
FOR THE BEGINNING OF NEXT WEEK. CHANCES OF SHOWERS AND THUNDERSTORMS
WILL OCCUR AS WARMER...MORE MOIST...AND MORE UNSTABLE AIR SPREADS
BACK ACROSS THE REGION. UPPER LEVEL DISTURBANCES IN WEST TO SOUTHWEST
FLOW ALOFT WILL INTERACT WITH THE MORE MOIST AND UNSTABLE AIR TO
CAUSE CHANCES FOR SHOWERS AND THUNDERSTORMS. BY MID-WEEK...THE
MODELS ARE NOT IN GOOD AGREEMENT WITH THE GFS PUSHING A COLD FRONT
THROUGH THE REGION WHILE THE ECMWF HAS THE REGION IN REMAINING IN THE
WARM SECTOR.

JCL

&&

.AVIATION...

18Z TAF CYCLE

VFR CURRENTLY AT LOCATIONS EXCEPT FOR JBR WHERE MVFR CIGS PERSIST.
CIGS AT JBR ARE EXPECTED TO BECOME VFR IN THE NEXT 1-2 HOURS. WARM
FRONT LIFTING THROUGH THE AREA TODAY...EXPECT THAT WE MAY SEE SOME
WIDELY SCATTERED THUNDERSTORM ACTIVITY FORM NEAR THIS BOUNDARY
THIS AFTERNOON. TIMING AND COVERAGE ARE STILL HARD TO PIN DOWN SO
WENT WITH JUST VCTS AT ALL LOCATIONS EXCEPT FOR JBR WHERE SFC
BASED INSTABILITY IS SLIGHTLY MORE...AT JBR WENT TEMPO FOR -TSRA
BETWEEN 20-23Z...STARTED VCTS A TAD LATER AT MKL/TUP AND WENT SLIGHTLY
LONGER INTO THE EVENING HOURS. MORE ROBUST SHORTWAVE MOVES INTO
THE AREA OVERNIGHT AT THIS TIME IT LOOKS LIKE MOST OF THE ENERGY
WILL BE OVER WESTERN PORTIONS OF THE AREA. DUE TO THIS BROUGHT A
LATER TEMPO GROUP FOR TSRA IN AT JBR...AND REINTRODUCED VCTS AT
MEM FOR 06Z LINE.

MAY SEE A SHORT PERIOD OF CIGS IN THE 1000-2000FT RANGE BTN 10-16Z
ON THURSDAY...WITH STILL INCREASING LOW-LEVEL MOISTURE FROM THE
SOUTH. BROUGHT AT LEAST A TEMPO IN FOR MVFR CIGS AT ALL TAF SITES
EXCEPT MKL IN THE MORNING. WINDS WILL ALSO PICK UP AS PRESSURE
GRADIENT INCREASES WITH LOW PRESSURE DEVELOPING WEST OF THE AREA
ON THURSDAY. WINDS GUSTS INCREASE TO 20-30KT ACROSS THE AREA BY
18Z ON THURSDAY.

NGU

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 1, 3:05 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT WED APR 1 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-022215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
305 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A SMALL
PORTION OF NORTHEAST ARKANSAS...GENERALLY ALONG AND WEST OF A
POCAHONTAS TO WALNUT RIDGE ARKANSAS LINE...THIS AFTERNOON INTO
TONIGHT. A MARGINAL RISK OF SEVERE THUNDERSTORMS EXIST FOR MUCH
OF THE REMAINDER OF THE MIDSOUTH.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT ACROSS MUCH OF THE MIDSOUTH. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH
FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS.

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH FRIDAY.
STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF A COLD FRONT FRIDAY
TURNING TO STRONG NORTHERLY BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING.

JCL

In the hours before

Local storm report, Apr 1, 4:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             BARTLETT                35.22N 89.84W
04/01/2015  E0.25 INCH       SHELBY             TN   PUBLIC

            PEA TO DIME SIZE HAIL IN BARTLETT.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:01 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood44 min
Mar 31, 7:31 PM CDTSevere Thunderstorm WarningMEGLauderdale44 min
Mar 31, 7:36 PM CDTFlash Flood WarningMEGChester, Hardeman, McNairy3 hr
Mar 31, 7:37 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy53 min
Mar 31, 7:39 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy51 min
Mar 31, 7:47 PM CDTSevere Thunderstorm WarningMEGLauderdale43 min
Mar 31, 8:01 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton44 min
Mar 31, 8:18 PM CDTSevere Thunderstorm WarningMEGDyer42 min
Mar 31, 8:23 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy52 min
Mar 31, 8:25 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy50 min
Mar 31, 8:39 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Tipton51 min
Mar 31, 8:49 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale26 min
Mar 31, 8:55 PM CDTFlash Flood WarningMEGFayette, Hardeman, Haywood3 hr
Mar 31, 9:22 PM CDTSevere Thunderstorm WarningMEGFayette38 min
Mar 31, 9:30 PM CDTSevere Thunderstorm WarningMEGMcNairy24 min
Mar 31, 10:04 PM CDTSpecial Weather StatementMEGHardeman56 min
Mar 31, 10:14 PM CDTSevere Thunderstorm WarningMEGFayette46 min
Mar 31, 10:28 PM CDTSevere Thunderstorm WarningMEGShelby62 min
Mar 31, 10:32 PM CDTFlash Flood WarningMEGHardeman, McNairy3 hr
Mar 31, 11:02 PM CDTFlash Flood WatchMEGChester, Fayette, Hardeman, Hardin, Haywood, Lauderdale and 4 more4 hr
Mar 31, 11:11 PM CDTFlash Flood WarningMEGShelby, Tipton3 hr
Mar 31, 11:18 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby32 min
Mar 31, 11:53 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby52 min
Apr 1, 11:37 AM CDTRiver Flood AdvisoryMEGLauderdale, Tipton4 days
Apr 1, 4:22 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.